Just started to wear the Omnipod on 11/1/12 and i have already had 2 bad days where my BS keeps climbing throughout the day. It's like the insulin is not being delivered properly. And there's no warning from the PDM...so I just keep checking it as often as possible. On Monday, it got to 445 until I could change my pod at 5:30 PM and then it took forever to go down again. The next morning I was still at 143. Now today after lunch I am 274 and I know I gave myself enough insulin. Is anyone else feeling this way or have you in the past? Would love any feedback. Thanks!
I recommend consulting with your doctor about these issues. While days where things just don't seem to go right, this early on there may be something you can do right now to minimize them in the future. My gut feeling is though there may be some locations where you're trying to wear the pod that just don't work well. This is a learned thing that most of us go through. But, your Doc and you can figure out what part of the puzzle is causing this and keep it from occuring again.
Also, how's your diet? I had to adjust my diet after I started on the pod. Getting my eating habits into control helped tremendously with my ups and downs. It's hard to explain, and even harder to realize that the amounts and also what specifically you eat can bring odd movements in your control by hugh amounts.
Part of the reason I went on the pump was so I could better control my blood sugars from certain foods. I am pretty much doing the same thing but it seems like the insulin takes so much longer to work. I did have some good days, but I work in an office at a desk and that hurts me. Not moving around too much is driving me crazy. I did so well on the weekend being out and about. Thanks for your feedback!
Is this your first pump? Coming from MDI? Or a previous pump?
I only ask b/c you bring up a valid point--it's takes time for the insulin to be delivered. If you have the pod set like me, it's 0.05 u per click, and it clicks roughly every 2 seconds for a bolus. So you can do some math to see it would take several minutes to deliver even a bolus as small as 5-6 units.
That being said, also realize that it takes insulin 15-20 minutes from injection to even begin to start working in the blood stream. So adjusting from MDI to a pump may take a bit more adjustment around meal time considering that you have to account for that lag time of the pump delivering on top of the usual lag time of the insulin lag that you previously dealt with on MDI. Consider if you have a high BG that testing even an hour after you "injected" a correction bolus w/ the pump really may only equate to about 20 minutes worth of "action time" when the insulin is even in your blood system starting to work...we know that insulin is unfortunately not that fast in working to bring down highs :(
Now, that's not to say that's the only item causing problems. Just trying to throw out some ideas/reasons about what might be contributing to the highs.
I agree w/ Scott that there may be other factors--for example the area you're using as an infusion site may not be great. For a while one of the members here had some issues while pregnant when she would use her back for an infusion site. Her skin was really really taught back there because of the baby, and she had a semi-continuous batch of kinked canulas. So while her absorption rate was fine back there, she was not able to successfully get through the skin to get the insulin inside.
That is just one of several examples of how it may "look normal" on the outside looking in, but there may be a number of factors at play in these situations w/ your recent bad pods.
But I DO hope you can work w/ your doctor (and perhaps with other ideas from members here) to help get your numbers in check so you can get back to more important things in life!
This is my first pump and I am coming from MDI. I guess I am not used to how slow the delivery time is for the insulin. It just feels like I am doing worse on the pump...and I thought it was a decision for the better. Plus, I am really hard on myself anyway, so that doesn't help. Thanks for your ideas and feedback! I have left a message with my doctor so I can see if we can make any more changes.
I would say Don't get Discouraged! We have lots of stuff to deal with every day related to diabetes, regardless of what else is going on in our lives. Added stress from 'betes related stuff is not worth it!
I did MDI for 8 or 8 1/2 years, then switched to a tubed pump for about 5 years, and then switched to Omnipod almost 4 years ago. I continue to pump w/ the pod b/c I feel that with my lifestyle, it works the best. I think it's an excellent option for generally great control. There are, as you have already witnessed, hiccups along the way. Extra supplies need to be lugged around or stashed away from time to time, there are unexplained highs and even lows that may or may not be due to the pump. And yet through it all, I continue pumping. The flexibility of basal adjustments, the user interface that is super friendly/easy to navigate, and even the convenience of getting insulin w/o shots (and w/o "tubing" from a standard pump) all make the pod worth it to me.
I think if you can stick with it and work with your doc to help figure out solutions to the challenges, that you will likely really like the pump.
So hang in there, don't be so hard on yourself (allow yourself some time for the MDI-pump adjustment), and keep after it!
Have you had any issues with Dawn Phenomenon? This is the reason I switched to a pump. You may need a higher dose of basal insulin between midnight and 8am (eg, I use 2u/hr for all day but between 12am and 8am I dose at 2.75u/hr). I would recommend you talk to your OmniPod nurse educator, as they will be able to work with you to find this happy medium.
I normally would agree with the the posts suggesting an issue with your sites or basal rates. However, I have been having random highs for the last month or so and there have been a few similar discussions lately. There are so many possible causes, that it is hard to really document. My experience has been crazy high numbers about a day or two into the pod....no illness, no inflammation near the cannula, no unusual food. Like you, it takes a longer than usual time for the numbers to come down.....very frustrating, but they do come down making me think that the pod or insulin, or site is not entirely defective. I have been on the oPod for a few years and while I am no expert, I am not new to it either. As someone else recommended, I plan to look to my endo, CDE and Insulet customer service for help if it happens again. Good luck!
This occassionaly will happen to me. Generally it means that my pod was placed someplace where it inserted itself into direct contact with blood supply. If this persists for 6-8 hours I remove the pod and place a new one on. It's necessary to make sure it is inserted into fatty tissue. Most of the time when I remove the one which has been giving me high readings I will see blood flow from the site, a clear sign of bad placement.
I noticed that when I removed the pod from my thigh, it did bleed a little. So live and learn I suppose. I tried the side of my other leg instead of right on the front of the thigh. Maybe that will work better. Thanks for your input!
I didn't have problems with pods except of pulling them out occasionally. I think it may be just coincidence. I am not sure how were your sugars before the pod.
One think stands out in your story: why would you change pod and get insulin with the next pod for bs > 400?
The rule is: use syringe if problems. Do you have T1? If so what about ketones with this high bs? If ketones were high it may take a while and more insulin to normalize bs.
I totally agree with others - check in with your MD, go over problem shooting. Do not give up.
I'm sorry - didn't know "the rule." A contingency plan for high sugars was never discussed with me by anyone at the doctors office. And I am a little overwhelmed at the moment and didn't think to ask until it happened. And yes, I have type 1...hence the username type1gal. I appreciate your input, althought it feels kinda critical. I am hard enough on myself...please don't make me feel worse.
I had this happen a few weeks ago. I have been on the omni pod for 2.5 years. I have had a few errors and occultions but when this happened I had no warning at all. I would call and talk to your educator or maybe even your doctor.